Arrhythmias are frequent in heart failure and are implicated in sudden death. Although treatment of complex ventricular arrhythmias might be expected to improve survival there is conflicting evidence that this is so. This may be related to the diverse mechanisms of death in patients with heart failure, death commonly being associated with bradyarrhythmias, particularly in patients with non-ischaemic heart failure. Patients with sustained episodes of ventricular tachycardia should undergo electrophysiological study and serial drug testing or receive empirical treatment usually with amiodarone or sotalo!. The use of class I agents may result in deterioration of heart failure owing to their negative inotropic effect. It should be noted that ACE inhibitors probably exert an indirect antiarrhythmic effect by reducing high circulating levels of noradrenaline and improving cardiac function. In the future the use of the ICD is likely to improve the survival prospects of patients with serious ventricular arrhythmias. Several reports have suggested that. chronic f3-blocker therapy, most ofter metroprolol, may, Improve haemodyrnamic and clinical. function in patients. With heart failure despite ItS negative inotropic effect.
It is now recommended that all patients with clinical heart failure should receive treatment with diuretics and an ACE inhibitor. Patients in atrial fibrillation should be digitalized but patients in sinus rhythm may also be improved by the addition of digoxin or a f3-blocker. Patients with asymptomatic left ventricular dysfunction are at risk of progressive deterioration and should be treated with prophylactic ACE inhibitor therapy. Patients with ischaemic heart failure and ongoing ischaemia and patients intolerant of ACE inhibitors or in whom they are contraindicated (hypotension, renal insufficiency or hyperkalaemia) may benefit from nitrate/hydralazine therapy.
Since the advent of cyclosporin in the late 1970s and improved immunosuppression regimens, cardiac transplantation has become the treatment of choice for younger patients with severe intractable heart failure, whose life expectancy is less than 6 months. With careful recipient selection the expected l-year survival for patients following transplantation is over 80%, and is 70% at 5 years; irrespective of survival, quality of life is dramatically improved for the majority of patients.
This is a very frightening, life-threatening emergency characterized by extreme breathlessness. The dyspnoea may first occur at night in the form of paroxysmal dyspnoea due to pulmonary congestion. This occurs because of reabsorption of dependent oedema when lying flat and the relative insensitivity of the respiratory centre at night allows pulmonary congestion to develop. In more severe cases the patient is severely breathless at all times of the day.
Left ventricular failure and mitral valve disease cause pulmonary oedema because of increased pulmonary capillary pressure. A pressure above 20 mmHg causes increased filtration of fluid out of the capillaries into the interstitial space (interstitial oedema). Further accumulation of fluid disrupts intercellular membranes, leading to the collection of fluid in the alveolar spaces (alveolar oedema). Alveolar oedema occurs when the capillary pressure exceeds the total oncotic pressures (approximately 30 mmHg).
Patients with alveolar oedema are acutly breathless, wheezzimg, anxious and perspiring pro fuse1y. In addiittiion, they usually have a cough productive of frothy, blood tinged (pink) sputum, which can be cop’ious. The patient is tac~noeic with peripheral circulatory shutdown. There is a tachycardia, a raised venous pressure and a lop rhythm. Cr~ckles and wheeze are heard throughout the chest. The arterial P02 falls and initially the Paco2 also falls owing to overbreailiing. Later, however, thePaC02 increases because of im aired gas exchange. The chest Xray shows diffuse haziness due to alveolar fluid and th.e Kerley B lines interstitial oedema.The abnormality can be unilateral, giving the appearance of a tumour that disappears orrtreatrnent (a pseudotumour).
1 The patient should be placed in the sitting position.
2 High-concentration ~n (60% via a variable performance mask) is gIven unless it is suspected that there is a coexisting chronic hypercapnia due to longstanding respiratory failure. In severe cases it may be necessary to ventilate the patient.
3 Intravenous di~ic treatment with frusemide or bumetanide is given. These diuretics produce immediate vasodilatation in addition to the more delayed diuretic response.
4 Mo~ine (10-20 mg i.v. depending on the size of the patient) together with an antiemetic such as metoclopramide (10 mg i.v.) or cyclizine (50 mg i.v.) is given. Morphine sedates the patient and causes systemic vasodilatation; it must be avoided if the systemic arterial pressure is less than 90 mmHg. Respiratory depression occurs with large doses of morphine.
5 Venous ~tors, such as glyceryl trinitrate, may produce prompt relief by reducing the pre-load. Cardiac output may be increased by using arte£ial vasodilat~ such as occurs with hydralazine.
6 Arn,inopWlline (250-500 mg or 5 mg kg-l i.v.) is infused over 10 min. Aminophylline is a phosphodiesterase inhibitor that causes bronchodilatation, vasodilatation and increased cardiac contractility. It must be given slowly because of the risk of precipitating ventricular arrhythmias. It is now only used when bronchospasm is present.
7 Venesection and mechanical methods of reducing venous return (e.g. sphygmomanometer cuffs inflated to 10 mmHg below diastolic blood pressure and placed around the thighs) are inefficient and rarely used. In a severe case, after the acute emergency is controlled, a pulmonary artery balloon catheter may be inserted to monitor progress and treatment. Any factor that precipitated the heart failure, such as cardiac arrhythmias or chest infection, should be corrected. The underlying cardiac problem should be diagnosed and treated.
Shock is a severe failure of tissue perfusion, usually characterized by hyp~sion, a low cardiac output and signs of poor tissue perfusion such as oliguria, cold extremities and poor cerebral function. Cardiogenic shock (pump failure) is an extreme type of cardiac failure with a high mortality of approximately 90%. Its most V common cause is myocardial infarction.
Cardiogenic shock must be differentiated from other forms of shock. Cardiogenic shock is diagnosed when the shock syndrome occurs despite an adequate or elevated pulmonary capillary wedge pressure and in the absence of mechanical circulatory obstruction. An essential element in this diagposis is the measurement of the pul, monary capillary wedge pressure. In situations where the vascular capacity has expanded or the circulatory fluid volume has decreased, the wedge pressure will be low. In cardiogenic shock the wedge pressure is normal or elevated.
The mortality rate in cardiogenic shock is so high because of the vicious downward spiral that occurs: hypotension due to pump failure results in a reduction of coronary flow, which results in further impairment of pump function, and so on.
1 Patients require intensi care.
2 General measures such as complc:!Lrest, continuous 60% oxygen ad!Jlinistration and paiJ:~lief are essential.
3 The infusion of fluid is necessary if the pulmonary capillary wedge pressure is below 18 mmHg, which is probably the optimal ..’filling pressure’ with which to prime a failing heart.
4 Short-acting venous dilators such as glyceryl trinitrate or sodium nitroprussIde should be administered intravenously if the wedge pressure is 25 mmHg or more.
5 Cardi~otropes such as dobutamine and dopamine may be used to increase aortIC diastolic pressure (coronary perfusion pressure).Dopamine also selectively increases renal perfusion.
6 MechaniCaI assist deVIces 5oth’as an intra-aortic balloon pump may be used. Although leading to a temporary improvement, long-term prognosis is not improved unless there is a surgically correctable cause, such as a. ruptured interventricular septum or acute mitral regurgitatjon.